Iowa, 2002

Hail in Iowa, June 20, 2002

June 20, 2002 · NWS DMX · 8 events in 3 counties and zones

A nearly stationary frontal boundary extended from southern Wisconsin, through central Iowa, into southern Nebraska during the late afternoon hours of the 20th. The airmass was capped, but there was a considerable amount of instability by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
$40,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary frontal boundary extended from southern Wisconsin, through central Iowa, into southern Nebraska during the late afternoon hours of the 20th. The airmass was capped, but there was a considerable amount of instability by early evening. CAPE values were in excess of 8600 J/kg by the late afternoon hours in northeast KS, with values in the 3000 to 4000 J/kg range into western IA. Surface temperatures were in the mid 80s to around 90, with dew point temperatures along and south of the boundary in the low to mid 70s. Thunderstorms developed toward the evening hours. The convection never was able to develop explosively however. An isolated thunderstorms developed in central Iowa over Story County. This storm dropped hail up to the size of quarters on the city of Ames. The main area of convection developed to the west of Iowa and moved in during the evening hours. Once again, these storms produced mainly hail with scattered reports of three quarter to one inch diameter hail received from Webster and Crawford Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU JUN 20 2002

SHORT TERM...
ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI
ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM
SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR
CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT
VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES
SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO
DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD
LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT
LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB
INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST
SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN
ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN
THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD
BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE
EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD
PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N
INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG
PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE
AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO
LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS.

.DSM...NONE
MYERS

In the hours before

Special weather statement, Jun 20, 2:35 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU JUN 20 2002

.A NEARLY STATIONARY FRONT EXTENDS FROM SOUTHERN WISCONSIN...ACROSS
CENTRAL IOWA...INTO SOUTH CENTRAL NEBRASKA.  THE FRONT WILL BEGIN TO
LIFT NORTH AS A WARM FRONT THIS EVENING AND OVERNIGHT.  SOUTHERLY
WINDS IN THE LOW LEVELS WILL RIDE UP OVER THE FRONT THROUGH THE
NIGHT TRANSPORTING MOISTURE IN TO THE AREA.  THE AIRMASS HAS BECOME
VERY UNSTABLE THIS AFTERNOON...THOUGH A CAP IS IN PLACE KEEPING
THUNDERSTORMS FROM BECOMING WIDESPREAD.  THUNDERSTORMS WILL DEVELOP
OVER NEBRASKA INTO FAR SOUTHWEST IOWA BY EVENING...AND SPREAD EAST
SLOWLY ACROSS THE STATE OVERNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-211100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MADISON-MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA...
PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
335 PM CDT THU JUN 20 2002

...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES
IN EFFECT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              FROM 7 PM - 5 AM
  DAMAGING WINDS (58+ MPH)     MODERATE         FROM 7 PM - 5 AM
  LARGE HAIL (3/4+)           MODERATE         FROM 7 PM - 5 AM
  FLASH FLOODING               LOW              OVERNIGHT TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT... MODERATE
  FRIDAY ... NONE

IAZ044-045-057-058-070-071-081-082-092-093-211100-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR-
UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON AND DENISON
335 PM CDT THU JUN 20 2002

...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES
IN EFFECT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              FROM 5 PM - 1 AM
  DAMAGING WINDS (58+ MPH)     MODERATE         FROM 5 PM - 1 AM
  LARGE HAIL (3/4+)           MODERATE         FROM 5 PM - 1 AM
  FLASH FLOODING               LOW              OVERNIGHT TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT... MODERATE
  FRIDAY ... NONE

IAZ083>086-094>097-211100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...LAMONI AND OTTUMWA
335 PM CDT THU JUN 20 2002

...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES
IN EFFECT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW              FROM 9 PM - MIDNIGHT
  LARGE HAIL (3/4+)           LOW              FROM 9 PM - MIDNIGHT
  FLASH FLOODING               LOW              THROUGH MIDNIGHT TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...LOW
  FRIDAY... NONE

MS JUN 02

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Story

When
June 20, 6:35 PM CST
Where
Story County, Ames
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.033, -93.617

Hail, Story

When
June 20, 6:37 PM CST
Where
Story County, Ames
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.033, -93.617

Hail, Webster

When
June 20, 8:32 PM CST
Where
Webster County, 4 mi S of Ft Dodge
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -94.183

Hail, Crawford

When
June 20, 9:15 PM CST
Where
Crawford County, Denison
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -95.350

Hail, Webster

When
June 20, 9:57 PM CST
Where
Webster County, Ft Dodge
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 20, 9:59 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -94.183

Hail, Webster

When
June 20, 10:05 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 20, 10:16 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294455, 5294456, 5294457, 5294520, 5294521, 5294522, 5294523, 5294524.